I have fibromyalgia. I was recently prescribed a higher dose of oxy. At first it worked great. After taking it for a week it doesn't seem to be as effective. I don't understand why the sudden change. Has this ever happened to anyone. My Dr. recommended methadone. I'm afraid to try it. Thanks.
I hate to say this but Oxycontin is famous for just what you're experiencing and why so many folks have their doses increased over and over until they just have to say stop, that's enough. For some reason, and I was on it for years and I know firsthand, the body adjusts to it quickly and says more more. I don't know the details of the "why" but I do know that it's the case with me and apparently, with you. My suggestion is either to increase the Oxy slightly, if possible, stay there for at least a year or two and try to make it work with break-through meds, over-the-counter meds or some other method. But if you "need" to switch up, you may have to be bold and just give something a shot and hope for the best. Others have had great success with other meds and you may too. Good Luck!
Some people do build rapid tolerance, especially if you are younger. I'd discuss your pain relief with your doctor and see what they think is the best idea. Going from a short acting med (oxycodone) to a long acting med such as methadone may be a very good idea if you have constant pain which cannot be managed with other treatments. This way you will have more stable pain relief. Methadone can be a great pain medication. There are however some stigmas with it. I was on it for years and found it very helpful.
But yes, I have built rapid tolerance at some times, and then at other times, I have been fine at the same dose for months or years. In the beginning of my treatment I titrated up from 5mg/day to 60mg/day of methadone, all in a matter of months. Then, I was fine for about 18 months. Each dose increase would help for a few days or a week, then I'd need another. Many doctors would have given up on me at that point, as they would have a dose ceiling comfort level.
Sometimes you may need a couple dose adjustment then be fine for awhile, or you could end up not being able to be stabilized on a dose...too soon to tell. Another thing to keep in mind is that the goal is not to relieve 100% of your pain. In fact, 50% is a reasonable goal. Often in the beginning of treatment when you are new to narcotics you will get close to 100% relief as you don't have tolerance. If you keep trying to chase that, you will build tolerance very quickly. Reasonable goals are very important to discuss with your doctor as well. But yes, it is unfortunately all too common for a med to not be as effective over time. This is a good reason to be seen by a pain specialist, as they will best know how to manage your meds. Best wishes.
constant headache since 2006
The Following User Says Thank You to tortoisegirl For This Useful Post: Manatee31 (07-21-2012)
Im sorry your meds is not working anymore. But I will agree with Kat when I say maybe you should try something Long Acting. But when you get something Long Acting you should see about an additional med something for what we call breakthrough pain. That will def help. A lot of time that is all you may need with the med you are taking, is something else for breakthrough. Methadone is a good med used for pain management but it does have it's con's also. I have a question about the meds you are currently taking, how much are you on? You are talking about the 12 hour pill, right? you said that after a week it isn't working anymore. Is it working at all? Is it sometime in the day your pain starts to get worst. Because just maybe you just need a addition med for breakthrough instead of putting you on methadone because after you take that so long you'll need to start going up on that too. I would try to stick with this for a while, toy around with the amount, and def include a breakthrough med. You would be amazed how much it does help. Talk to your PMP and ask him before you moving you to another med ask about seeing if adding a breakthrough med will help. another good thing that was said on this thread is that your pain will never be completely gone. The PMP just want you to be able to function with as normal of a life as you can have in YOUR situation. There is nothing out there that will make the pain go completely away. Good luck and Best wishes
Dx Lupus (SLE) 1996
Dx Tumor (pituitary) 2010
Dx Pancreatitis 2011
Power Port implant 2010
Total Right Hip Replacement
Thanks for responding everyone. I'm currently taking 2 10/325 mg of oxycodone every 4-6 hrs. No more than 8 pills per day. I will ask my doctor about break through pain. It seems like the medicine is working for 30-60 minutes then I'm hurting again. Lately my fibro has been really out of control. Swelling and pain is no fun at all. The weather changes a lot where I live, which also make things worse.
For the medication to both last a shorter time and for it to not help as much is typical of tolerance. If they put you on a long acting med, it would be typical to continue the Percocet/Oxycodone for breakthrough. On top of another med, it would likely again be helpful. Shocked your doctor would let you take 8 a day though...way too much Acetaminophen.
If you do end up continuing that, I would bring up a concern to the doctor about the amount of Acetaminophen. You can get Oxycodone without it. It varies on the person whether that component actually provides then pain relief (for me, no).
Has your doctor been trying you out on non narcotic treatments too? For example, one of the fibro meds like Cymbalta, Savella, or Lyrica, or physical and massage therapy. An NSAID could be more appropriate to help with swelling, as the Oxycodone and Acetaminophen don't help with that. I hear you on the fibro being no fun...I also have it, but thankfully its not my worst health issue. Best wishes.
I totally understand....I have fibro, myofacial pain, failed back syndrome, stenosis, arthritis, and now am waiting for my hip replacement surgery...have been taking Oxycontin and oxycodone for many years...have stayed at the present dose for about 18 months...however, it does not help much with the back pain, and does not touch the hip pain. I won't up my meds..I think I take too much now...my body has just adjusted to the narcotics and needs more to be effective...have been discussing with my doctor and so far have not come up with anything that I would want to use....Fentenyl is out...tried it once, in the summer...would not stick, wasted more then I used, and also because of the hot weather, too much of the fentenyl was absorbed and I started to get sick from it. Do not know where to go from here...